Chewing aspirin over a prolonged period could severely damage your teeth, according to a case study in this month’s issue of the Journal of the American Dental Association (JADA).
“Aspirin can cause severe damage to both the hard and soft tissues of the mouth,” said researchers from the University of Maryland Dental School, Baltimore.
“Dentists should counsel and educate patients and other health care practitioners about the dangers to both hard and soft oral tissues from chewing aspirin,” they added.
The researchers presented two cases of enamel erosion attributed to daily chewing of multiple aspirin tablets on a long-term basis.
In the first case, a 52-year-old woman presented herself at a facial pain center, complaining of temporomandibular joint (jaw) pain. She had avoided dental care for about 10 years and needed comprehensive dental treatment. The patient stated that she had been taking four to eight aspirin tablets a day for one to two years to relieve headaches. She typically held the aspirin tablets on the tooth surfaces and crushed them until they dissolved.
The researchers said all of her teeth needed dental treatment, but the amount and pattern of dental erosion were unusual. They observed severe erosion on almost all tooth surfaces, but the tooth surfaces most often in contact with aspirin had eroded the most.
In the second case, a 42-year-old male patient stated that he had used aspirin or acetaminophen on a daily basis to relieve his headaches for two to three years. He took an average of six aspirin a day. He did not like to swallow the tablets whole or wait for them to dissolve in water. He said he put the aspirin in his mouth on the right posterior teeth and crushed them.
According to the researchers, an oral examination of the patient revealed severe erosion of the enamel and dentin on the lower and upper right premolars and molars as well as lingual surfaces of the lower front teeth. However, the teeth on the left side of the mouth, where he never held aspirin, showed no appreciable erosion.
“We could find no cause of the tooth erosion other than the aspirin use,” the researchers said. “When we showed the tooth destruction to the patient, he confirmed that the worst areas were, indeed, where he held the aspirin tablets.”
Note: Although this article appears in the Journal of the American Dental Association, it does not necessarily reflect the policies or opinions of the American Dental Association.